Texas, 2013

Flash Flood in Texas, July 30, 2013

July 30, 2013 · NWS EPZ · 1 event in 1 county or zone

A broad upper high was located near extreme Southeast New Mexico with weak upper flow over Far West Texas. A surface boundary was located near the Rio Grande Valley and provided the focus for thunderstorm development with slow storm motion allowing for localized flooding over parts of West El Paso County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A broad upper high was located near extreme Southeast New Mexico with weak upper flow over Far West Texas. A surface boundary was located near the Rio Grande Valley and provided the focus for thunderstorm development with slow storm motion allowing for localized flooding over parts of West El Paso County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 1:02 PM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 30, 1:02 PM MST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT TUE JUL 30 2013

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL BRING HOT MOSTLY DRY WEATHER TO SOUTHERN
NEW MEXICO AND WESTERN TEXAS THROUGH THE WEEKEND INTO EARLY NEXT
WEEK. HOWEVER SUFFICIENT MOISTURE WILL FLOW INTO THE REGION FOR A
FEW AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH MOST
ACTIVITY OCCURRING OVER THE HIGHER MOUNTAINS OR WEST OF DEMING AND
TRUTH OR CONSEQUENCES.

&&

.DISCUSSION...
LARGER SCALE REGIONAL CIRCULATION ALOFT PATTERN WILL BE DOMINATED
BY EXTENSIVE UPPER RIDGE WITH A MAINLY EAST TO WEST AXIS EXTENDING
ACROSS SOUTHERN OR CENTRAL NEW MEXICO THROUGH FORECAST PERIOD.
HEIGHT/CIRCULATION CENTER WAS LOCATED NEAR ALAMOGORDO EARLY THIS
AFTERNOON AND IS EXPECTED TO DRIFT SLOWLY EAST INTO THE TEXAS
PANHANDLE BY FRIDAY AND REMAIN IN THIS GENERAL INTO EARLY NEXT
WEEK THOUGH RIDGE AXIS WILL EXTEND INTO THE CWA VICINITY.
ASSOCIATED SUBSIDENCE/WARMING ALOFT AND ABUNDANT SUNSHINE
ASSOCIATED WITH RIDGE WILL SUSTAIN VERY WARM TEMPERATURES WITH
DAYTIME HIGHS STAYING AROUND 5 DEGREES ABOVE NORMAL.

MORNING RAOB ALSO SHOWED AIR MASS STILL RATHER MOIST AND UNSTABLE
WITH CAPES OF 1600 AND PRECIPITABLE WATER OF 1.1. WHILE UPPER
DYNAMICS WILL BE UNFAVORABLE FOR UPDRAFT FORMATION SOUNDING
EXHIBITED LITTLE CONVECTIVE INHIBITION AND ACTIVITY HAS ALREADY
DEVELOPED OVER THE HIGHER MOUNTAINS DUE TO UPSLOPE AND HEATING.
THUS STILL EXPECT AFTERNOON AND EVENING STORMS MAINLY OVER HIGHER
TERRAIN WITH HEATING AND OUTFLOWS INDUCING A FEW STORMS OVER THE
LOWLANDS. FAIRLY HIGH MOISTURE CONTENT COMBINED WITH DRY LAYERS
AND A 1400 DCAPE SUGGEST THREAT OF BOTH HEAVY RAINS AND STRONG
DOWNBURSTS WHERE STORMS DO OCCUR.

AS HIGH CENTER DRIFTS SLOWLY EAST OF THE CWA AIR ALOFT WILL
BECOME SLIGHTLY COOLER. COOLEST AIR ALOFT SHOULD EXIST OVER WESTERN
ZONES SINCE IT WILL BE FURTHEST FROM HEIGHT CENTER. IN ADDITION
THE CIRCULATION AROUND THE HIGH WILL BE CONDUCIVE FOR DRIER AIR
ADVECTING INTO EASTERN PORTIONS WHILE TRAJECTORIES WILL SUSTAIN
DEEPER MOISTURE INFLOW FURTHER WEST. THUS BY FRIDAY AFTERNOON
PRECIPITABLE WATER IS EXPECTED TO BE LESS THAN AN INCH OVER
EASTERN ZONES WHILE REMAINING ABOVE AN INCH OVER THE WEST.
CONSISTENT WITH THESE TRENDS WILL BE INSTABILITY WHICH WILL REMAIN
WEAK TO MODERATE OVER THE WEST BUT NIL TO MARGINAL EAST.
ACCORDINGLY WILL KEEP HIGHEST PRECIP COVERAGE MAINLY WEST OF THE
RIO GRANDE AND ESPECIALLY FAR WESTERN ZONES AND OVER THE HIGHER
MOUNTAINS. LIFTING MECHANISMS WILL LIKELY NOT EXIST ALOFT AS RIDGE
LOCATION WILL SHUNT UPPER WAVES SOUTH OF THE BORDER MOST OF THE
PERIOD. HOWEVER STRONG HEATING PLUS UPSLOPE FLOW SHOULD GENERATE
A FEW STORMS WHERE AIR MASS IS MOST UNSTABLE OR OVER HIGH TERRAIN.

&&

.AVIATION...VALID 31/00Z-01/00Z.
VFR WILL STILL BE THE NORM OVER MOST OF THE AREA...WITH JUST
ISOLATED TSRA MAINLY OVER THE HIGHER TERRAIN LATE THIS AFTERNOON AND
AGAIN WEDNESDAY AFTERNOON. A FEW STORMS WILL MAKE IT INTO THE
LOWLANDS. EXPECT BRIEF AND ISOLATED AREAS OF 3-5SM +TSRA AND WIND
GUSTS IN THE 40-50 MPH...BUT COVERAGE WILL BE LOW.

&&

.FIRE WEATHER...
THE SUBTROPICAL RIDGE WILL REMAIN JUST ABOUT OVER EL PASO THIS
AFTERNOON AS A WEAK UPPER LEVEL DISTURBANCE MOVES ACROSS NORTHERN
SONORA. EXPECT WIDELY SCATTERED MOUNTAIN/ISOLATED LOWLAND
THUNDERSTORMS THROUGH THE WEEK. OTHERWISE...THE RIDGE WILL SHIFT A
LITTLE TO THE NORTH OVER THE NEXT COUPLE OF DAYS...MORE OF A LATE
JUNE/EARLY JULY PATTERN...FAVORING OVERALL LOWER COVERAGE OF
PRECIPITATION. HOWEVER THERE WILL BE ENOUGH RESIDUAL MOISTURE IN
THE AREA...AND WEAKER FLOW ALOFT WILL PROMOTE SLOW STORM MOVEMENT
AND POSSIBLE FLOODING IN ISOLATED SPOTS.

OVERALL RELATIVE HUMIDITY AND OVERNIGHT RECOVERY WILL BE LOWER
THAN THE PAST COUPLE OF WEEKS...BUT THE HAINES INDEX WILL GENERALLY
BE IN THE 3-4 RANGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 76  99  76  98  76 /  10  10  10  10  10
SIERRA BLANCA           70  95  70  98  70 /  10  10  10  10  10
LAS CRUCES              72  98  72  98  71 /  10  10  10  10  10
ALAMOGORDO              72 100  72  98  71 /  10  10  10  10  10
CLOUDCROFT              53  81  53  81  52 /  30  30  20  30  30
TRUTH OR CONSEQUENCES   71  95  71  95  70 /  10  20  10  20  20
SILVER CITY             65  94  65  93  64 /  20  30  20  30  30
DEMING                  69  99  69  99  68 /  10  20  20  10  10
LORDSBURG               70  99  70  98  69 /  10  20  20  30  30
WEST EL PASO METRO      75  98  75  97  75 /  10  10  10  10  10
DELL CITY               72  98  73  97  73 /  20  20  10  10  10
FORT HANCOCK            76  99  76 100  76 /  10  10  10  10  10
LOMA LINDA              69  90  69  91  69 /  10  10  10  10  10
FABENS                  75  99  75  99  75 /  10  10  10  10  10
SANTA TERESA            74  99  74  98  74 /  10  10  10  10  10
WHITE SANDS HQ          73  98  73  98  72 /  10  10  10  10  10
JORNADA RANGE           70  98  70  98  69 /  10  10  10  10  10
HATCH                   72  99  72  99  71 /  10  20  10  10  10
COLUMBUS                73  98  73  98  72 /  10  10  10  10  10
OROGRANDE               72  97  72  97  72 /  10  10  10  10  10
MAYHILL                 60  91  60  92  60 /  30  30  20  30  30
MESCALERO               59  90  59  90  58 /  30  30  20  30  30
TIMBERON                62  86  62  86  62 /  30  30  20  20  30
WINSTON                 61  91  61  91  61 /  20  20  20  30  30
HILLSBORO               68  95  68  95  67 /  10  20  20  30  20
SPACEPORT               70  96  70  95  69 /  10  20  10  20  10
LAKE ROBERTS            63  92  63  92  62 /  20  30  20  40  40
HURLEY                  67  97  67  96  66 /  10  20  20  30  20
CLIFF                   66  98  66  97  65 /  20  20  20  40  40
MULE CREEK              62  90  62  89  60 /  20  20  20  40  40
FAYWOOD                 67  97  67  97  66 /  10  20  20  30  20
ANIMAS                  69  99  69  98  68 /  20  20  20  30  30
HACHITA                 67 100  67  99  66 /  10  20  20  20  20
ANTELOPE WELLS          69  97  69  96  68 /  20  30  20  30  20
CLOVERDALE              66  91  66  90  65 /  20  30  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/25 HARDIMAN
Hazardous weather outlook, Jul 30, 11:54 AM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1254 PM MDT TUE JUL 30 2013

NMZ401>417-TXZ418>424-311730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1254 PM MDT TUE JUL 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH PRESSURE ALOFT WILL BRING VERY WARM MOSTLY DRY WEATHER WITH
ONLY SLIGHT CHANCES OF MAINLY MOUNTAIN SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HIGH PRESSURE ALOFT WILL PERSIST ACROSS THE REGION BRINGING VERY
WARM TEMPERATURES AND MOSTLY DRY WEATHER. HOWEVER THERE WILL BE
SUFFICIENT MOISTURE FLOWING INTO THE AREA TO PRODUCE A FEW SHOWERS
AND THUNDERSTORMS EACH AFTERNOON AND EVENING WITH MOST ACTIVITY
OCCURRING OVER THE HIGHER MOUNTAINS AND WEST OF A DEMING-TRUTH OR
CONSEQUENCES LINE. WIND GUSTS TO 50 MPH AND HEAVY RAINS MAY OCCUR
OVER VERY ISOLATED LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER INFORMATION IS A CRITICAL LINK IN THE NATIONAL WEATHER
SERVICE MISSION TO PROTECT LIFE AND PROPERTY. SPOTTERS ARE URGED TO
REPORT EXCEPTIONALLY HEAVY RAIN RATES...HEAVY RAIN ACCUMULATION...
HAIL LARGER THAN A NICKEL...WINDS ESTIMATED IN EXCESS OF 50
MPH...AND ANY FLOODING TO THIS OFFICE OR LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Jul 30, 4:24 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
524 PM MDT TUE JUL 30 2013

NMZ411-413-TXZ418-419-310000-
EASTERN/CENTRAL EL PASO COUNTY TX-SOUTHERN DONA ANA COUNTY/MESILLA
VALLEY NM-SOUTHERN TULAROSA BASIN NM-WESTERN EL PASO COUNTY TX-
524 PM MDT TUE JUL 30 2013

...STRONG THUNDERSTORMS THREATENING SOUTHERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 600 PM MDT...

AT 515 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ANTHONY  THIS STORM  WAS NEARLY
STATIONARY.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS OF BLOWING DUST WILL LIKELY ACCOMPANY THIS STORM...REDUCING
VISIBILITIES TO DANGEROUS LEVELS ON AREA ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
  NORTHEAST EL PASO...
  WEST EL PASO...
  SUNLAND PARK...
  ANTHONY...
  BERINO...
  ANTHONY GAP...
  CHAMBERINO...
  SANTA TERESA...
  LA UNION...
  WESTWAY...
  FRANKLIN MOUNTAINS STATE PARK...
  INTERSTATE 10

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES AND REDUCE VISIBILITIES TO NEAR ZERO. DO NOT DRIVE YOUR
VEHICLE ON A FLOODED ROADWAY. SLOW DOWN AND PULL OVER TO SAFE AREA
IF POSSIBLE UNTIL THE STORM PASSES.

NOVLAN

The radar

The El Paso radar (KEPZ), 14 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 30, 5:20 PM MST to 6:00 PM MST
Where
El Paso County, 1.02 mi NE of Vinton to 1.26 mi SE of Canutillo
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
31.961, -106.589

All low water crossings over frontage road which parallels Interstate 10 between Transmountain Road and Vinton were running full with water. Arroyo in Vinton was running full as well.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468697.